Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Springfield, MO

March 18, 1997Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 18, 1997, 1:14 PM CST for Howell County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1997, 1:14 PM CST (19:14 UTC)
Expired
Mar 18, 1997, 2:05 PM CST
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 181917 RRA
SVRSGF
MOC091-182005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CST TUE MAR 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 205 PM CST

* SOME AREAS AFFECTED
  SILOAM SPRINGS
  OLDEN
  POMONA

* AT 112 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED JUST SOUTH OF DORA AND WAS MOVING
  EAST AT 25 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SL/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:22 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 18, 9:22 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 AM CST TUE MAR 18 1997

KSGF 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL
MISSOURI AND EXTREME EAST CENTRAL KANSAS BEHIND THE SURFACE FRONT. THIS
ACTIVITY HAS BEEN INCREASING IN COVERAGE AND INTENSITY SINCE 12Z.
PRIMARY REASON FOR THIS DEVELOPMENT IS LEFT FRONT REGION OF H3 JET AS
SHOWN ON 12Z UPPER AIR FILES AND 12Z/14Z PROFILERS...ALTHOUGH FEATURE
IS WEAK.

ATTM...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST
NORTHEAST INTO THE LAKE OF THE OZARKS REGION...WITH THE STRONGER STORMS
PRODUCING SMALL HAIL. COULD SEE A FEW STORMS PRODUCE 3/4 INCH HAIL...
MAINLY NORTHWEST OF A SPRINGFIELD TO SALEM LINE.

WILL UPDATE THE ZONES ACROSS THE LAKE OF THE OZARKS TO INCLUDE
THUNDERSTORMS.

MS

In the hours before

Special weather statement, Mar 18, 1:00 PM CST, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST TUE MAR 18 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SHOWERS AND THUNDERSTORMS TO END FROM NORTHWEST TO SOUTHEAST THIS
AFTERNOON AND EVENING...
...CLOUDY...WINDY AND COLD CONDITIONS EXPECTED TONIGHT...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A STORM SYSTEM MOVING THROUGH
THE PLAINS STATES WILL CONTINUE TO SPREAD SOUTHEAST INTO SOUTH CENTRAL
AND SOUTHWEST MISSOURI THIS AFTERNOON. MOST OF THE PRECIPITATION WAS
OCCURRING AFTER THE WINDS HAD SHIFTED TO THE NORTH BEHIND THE FRONT.
THE MAIN THREAT FROM THE STRONGER STORMS WILL BE BRIEF HEAVY RAINFALL OF
ONE HALF TO ONE INCH WITH HAIL LESS THAN ONE HALF INCH IN DIAMETER ALSO
EXPECTED. AREAS SOUTH OF A NEOSHO TO SALEM LINE WILL HAVE THE GREATEST
CHANCES OF THE STRONGER THUNDERSTORMS.

COLDER AIR WILL SPREAD SOUTH INTO THE MISSOURI OZARKS AND SOUTHEAST
KANSAS THIS AFTERNOON ON NORTH WINDS AT 15 TO 30 MPH AND A CLOUDY SKY
WILL ALSO CONTINUE OVERNIGHT. THE COMBINATION OF LOW TEMPERATURES IN
THE 30S AND THE GUSTY NORTH WINDS WILL RESULT IN WIND CHILL READINGS
IN THE TEENS AND SINGLE DIGITS.

WARMER TEMPERATURES AND DECREASING CLOUDS ARE EXPECTED WEDNESDAY.

SPOTTER ACTIVATION IS NOT EXPECTED.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:35 AM CSTSevere Thunderstorm WarningSGFPulaski35 min
Mar 18, 2:19 PM CSTSevere Thunderstorm WarningSGFOregon66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.